Saturday, December 11, 2004

Anti-Depressants Increase Ecstasy Risk

As prescriptions for anti-depressants increase among young people, this story takes on profound signficance. Ecstasy and anti-depressants, used together, can lead to seratonin syndrome, which can be fatal.

The Advertiser
December 6, 2004

Warning on deadly mixtures

DEPRESSED South Australian teenagers are risking death by mixing prescribed anti-depressant medicine with the illicit drug ecstasy. Most are unaware they are doing it, according to National Drug and Alcohol Research Centre communications manager Paul Dillon.

More than 20,000 South Australians under the age of 20 were prescribed anti-depressants in 2003, Health Insurance Commission figures show. One in 20 teenagers also had used ecstasy in the past 12 months the 2001 National Drug Survey shows.

"There are people who are on anti-depressants who are going out every weekend and using ecstasy and who don't know the risks," Mr Dillon said. He said the combination of the drugs could lead to serotonin syndrome.

Serotonin syndrome is a toxic condition which can be fatal. Death can occur rapidly. Symptoms include: euphoria, drowsiness, sustained rapid eye movement, overreaction of reflexes, sweating, muscle twitching and high body temperature.

1 comment:

FDF said...

Do not take Ionamin if you are depressed or have suicidal thoughts; or have mania, bipolar disorder, or another psychiatric condition